Flare-ups and Medication

Flare-ups and Medication

Hi All

I read all of your comments daily and send daily hugs to you all who suffer a lot more than I do. However, I rarely comment as I am a newby and have no real experience to pass on.

As a newby, I had three steroid injections in my hands (one in October 2014 and 2 more in December 2014) and have been on 400mg of HCQ daily since December 2014 (was on 200mg from October to December 2014). I feel the HCQ and change in diet (to one similar to paleo) may be working or it may well be that the pain is masked by the steroid injections. Three weeks ago, things came to a head with my terminally ill mother and I was under an enormous amount of stress which resulted in an almighty flare-up of RA symptoms in both hands both in previously affected an previously unaffected joints the week after. This lasted for two weeks and now the pain and inflammation has worn off again. Is this normal after periods of stress? Should I believe the HCQ and diet are working?

I had an appointment booked with my rheumatologist for 11 May but because of the flare up and joints in previously unaffected digits protruding (like bunions on feet) I panicked and managed to get an earlier appointment for 25 March (privately). I believe my rheumatologist is going to suggest I start on MTX but I am worried about the side effects especially as I need to be there for Mum and hold down a job. Any thoughts please....

Love and gentle hugs to you all xx

11 Replies

  • Generally we cannot really suggest that you do not take MTX as you say you need to be on top of your game, regarding your Mother and employer.

    When it comes to DMARDS in general we all need to take informed choices as they do suppress the immune system and can cause problems. You will need to set your worries to one side and sometimes this works, and sometimes problems arise. You will need regular bloods taken and this is an important procedure that has to be done. Remember there are also further DMARDS you can take and you may be asked to take a cocktail of two or more if you eventually are prescribed Biologic medications as well Remember the rewards may give you a remission. That is what they want to happen

    Personally I am unable to take DMARDS and because of this I will not be allowed to take the Biologic medications that are prescribed on the back of DMARDS. Only you can make these decisions and understand the implications, good and bad.

    I wish you well


  • Thank you Bob. Could it be the case that the steroid injections are masking the symptoms whilst the RA is progressing unawares until stress levels increase?

  • So sorry that you are having such a tough time, I lost my mother 7 years ago, and well remember the stress and worry. Of course stress of any sort will impact on RD, your flare sounds absolutely typical, given the circumstances.

    Please don't be afraid of methotrexate, I'm into my 7th year on it, and although I have some side effects, they are by far outweighed by the benefits. It has played a big part in controlling the worst effects of my RD. You get regular blood tests while you are taking it, so any problems will be speedily picked up, and it is rightly described as the gold standard treatment.

    Anyway, I hope that you get some relief soon, and that your mum can be as comfortable as possible. There's no easy way to deal with your situation, but I hope that you remember that you need looking after, as well as your mum.

    Best wishes, you're in my thoughts. Mavis xx

  • Thank you Mavis for your kind and reassuring words xx

  • I'm sorry to hear you're having such a rough time of it at the moment with both your RD & your mum being so ill, it will be a very worrying time I'm sure & you're probably right that the stress of all that's happening could well have resulted in a flare, it's not uncommon. That said, it's entirely possible that you're reacting positively to the increase of HCQ. It can be difficult to tell even when you've had RD some time so it could be that the two combined have resulted in your inflammation subsiding.

    I would see if your Rheumy does suggest MTX & ask his opinion if now is the right time for you start on it. If he's happy enough with your results on the increase of HCQ it may not be necessary for the time being. However if he does think that it would benefit you in the immediate future I would be honest with him & explain the situation commitment wise. Much as I'd love to say that you'll be like me & if you have any the side effects are minor you know from being here that tolerance does vary. The last thing you want or need just now is to start on a new drug that may cause you problems but it's not a given that you will, the only way to know is to try & it's probably not the best time just now if at all possible. You must be honest though because if your Rheumy understands why you're hesitant & if he thinks it's necessary then he can forward plan or recommend an NSAID or such for the time being. His goal is to get you controlled & it may have to be necessary.

    Oh & I don't think it's so much a matter of better or worse Usha, the way the disease affects you is the thing, whether you're better or worse so please don't think that you don't suffer as much as any one of us. x

  • Thank you NMH for your sound advice, just what I needed and you have totally captured the essence of my concerns. I feel so much more confident in speaking with my rheumy next week xx

  • You're welcome. I hope it goes well & I do hope your mum is as comfortable as is possible. I know it will be difficult but do please try to look after yourself as well & if there's anyone who can share your responsibilities do try your best to let them. x

  • Hi Mistydawn, I agree with nmh, Hatshepsut and others, sound advice. I totally understand your situation with your Mum, it's a real tough and emotional time for you. Thinking of you both. Sending you Love and gentle hugs. Barb x

  • Hi---- so sorry to hear of your personal stress--. I too started meds in October - mthx and hydrox --'and was terrified of both drugs. I had read far too much on the Internet and only seemed to pick up on the negative aspects. I did have slight side effects but am so so glad that I took my consultants advice as I am now feeling much"""looser"" in my body and general well being. It might be a good idea to tell your consultant about your personal circumstances and be guided by that advice. Steroid injections did help my initial pain and swelling but the meds were the real help. Good luck ☺

  • Thank you Jacki08 x

  • Thank you all for your support and advice! I think part of my reservations are due to the fact that I have watched my Mum suffer with RA for the last 28 years or so and she was not able to tolerate MTX plus as NMH says, I really don't feel up to experimenting with a new drug right now in case it makes my situation more difficult to cope with.

    However, having said that, I feel reassured to try the MTX at some point so mixed feelings. More importantly, I now feel I can have a positive conversation with my rheumy next week!

    Thank you all very much xx

You may also like...